Endocrine System Home > Levothyroxine Overdose
Taking even a little too much levothyroxine can cause an overdose on the medication. A levothyroxine overdose can cause dangerous symptoms, such as confusion, seizures, or strokes. The effects from a levothyroxine overdose will vary depending on how much of the medication was taken and whether it was taken with other substances.
Levothyroxine Overdose: An Introduction
Symptoms of a Levothyroxine OverdoseLevothyroxine is a "narrow therapeutic index" drug, which means that the safe and effective dose is usually very close to the toxic dose. Therefore, an overdose can result from taking just a little too much levothyroxine. The symptoms of a levothyroxine overdose can be very dangerous. Some of the most dangerous symptoms include:
- Confusion or disorientation
- Feelings of a rapidly or forcefully beating heart (known as heart palpitations)
- An irregular heart rhythm (arrhythmia)
- High blood pressure (hypertension)
- A rapid heart rate (tachycardia)
Treatment for a Levothyroxine OverdoseThe treatment for a levothyroxine overdose will also vary. If the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV), if necessary
- Medications to control high blood pressure, arrhythmias, seizures, or other symptoms
- Other treatments based on the complications that occur.